Indiana, 2003

Tornadoes in Indiana, June 11, 2003

June 11, 2003 · NWS IND · 2 events in 1 county or zone

2 weak tornadoes briefly touched down in the Lafayette and West Lafayette area. Radar echoes did not reveal a strong thunderstorm or much rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

2 weak tornadoes briefly touched down in the Lafayette and West Lafayette area. Radar echoes did not reveal a strong thunderstorm or much rotation. It is believed these may have been rare cold air funnels that touched down. Only a few trees were damaged during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 11, 2:33 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 2:33 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
233 PM EST WED JUN 11 2003

FORECAST FOCUS THIS AFTN IS ON POPS/QPF TONIGHT AND THU THEN CHANCES
FOR RAIN INTO THE WEEKEND.

AT 19Z SFC LOW WAS IN SERN MO WITH UPPER TROF ACROSS MO. SCTD SHRA
WERE ACROSS SRN FORECAST AREA /FA/. TEMPS HAD CLIMBED INTO THE MID
70S THANKS TO SOME BREAKS IN THE CLOUDS.

MODELS IN FAIR AGREEMENT THIS RUN. GFS LOOKS LIKE IT MIGHT BE
HAVING PROBLEMS WITH TOO MUCH QPF AND LOOKS TOO STRONG WITH
SFC/UPPER LOWS. GENERALLY FOLLOWED THE ETA.

DECENT DYNAMICS AS SFC LOW AND UPPER TROF COME INTO THE STATE BY
12Z. THIS ALONG WITH PLENTIFUL MOISTURE MAKE CATEGORICAL POPS LOOK
GOOD FOR TONIGHT. WITH THE HIGHER PRECIP. WATER VALUES HEAVY RAIN
STILL POSSIBLE. WILL CONTINUE FLOOD WATCH IN CURRENT FORM. HEAVY
RAIN POSSIBLE NORTH...BUT MOST OF NRN FA HAS NOT SEEN AS MUCH RAIN
AS THE S...SO DID NOT EXTEND WATCH THERE. WITH RAIN TEMPS SHOULD
GET DOWN TO DEWPOINTS...IN THE MID 60S MOST AREAS...WHICH IS CLOSE
TO GUIDANCE.

SYSTEM EXITS TO THE NE THU MORNING. PRECIP WILL PROBABLY BE ACROSS
PART OF NERN FA AT 12Z SO WILL GO WITH LIKELY POPS IN NERN FA AND
CHC POPS ELSEWHERE. TIME SECTIONS SHOW SOME DECREASE IN MOISTURE FRI
AFTN ESPECIALLY ACROSS SWRN FA. THIS WILL ALLOW TEMPS TO WARM TO
READINGS ABOVE MAV VALUES MOST AREAS. WENT IN BETWEEN MAV AND ETA.

FRONT SAGS SOUTH FRI AND SAT. WILL GO DRY MOST AREAS FRI. MAY NOT BE
MUCH IF ANY PRECIP ON SAT BUT WITH UNCERTAINTY IN MODELS WILL NOT
REMOVE.

.IND...FLOOD WATCH THRU 700 AM FOR AREAS ALONG AND S OF INTERSTATE
70...INZ045>048-051>057-060>065-067>072

CS
Hazardous weather outlook, Jun 11, 3:49 PM EST, 2 hours 58 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EST WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL INDIANA THIS
EVENING. EARLY THIS EVENING AN ISOLATED SEVERE THUNDERSTORM WITH
DAMAGING WINDS IS POSSIBLE...MAINLY ALONG AND NORTH OF A
CRAWFORDSVILLE TO KOKOMO LINE.

HEAVY RAIN IS ALSO POSSIBLE TONIGHT. SOME AREAS MAY SEE UP TO 2
INCHES OF ADDITIONAL RAIN BY THURSDAY MORNING. THIS MAY CAUSE SOME
FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY. AT THIS TIME
NO SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT ANY FLOODING TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Tippecanoe

When
June 11, 6:47 PM EST to 6:50 PM EST
Where
Tippecanoe County, 3 mi SW of Lafayette
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
40.383, -86.900

Tornado, Tippecanoe

When
June 11, 7:00 PM EST to 7:10 PM EST
Where
Tippecanoe County, 2 mi NE of West Lafayette
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
40.467, -86.867

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360220, 5360221.